Does verapamil cause gingival hyperplasia?
The incidence of verapamil induced gingival hyperplasia is poorly defined. The only study that has addressed this issue identified one patient with gingival enlargement out of 24 dentate patients who used verapamil for more than one year, giving an incidence of 4.2%.
Does calcium channel blockers cause gingival hyperplasia?
Long-term treatment of common chronic cardiac conditions such as hypertension with calcium channel blockers (CCBs) has long been associated with gingival hyperplasia. This oral side effect may affect esthetics and function, yet often overlooked and therefore underreported among Nigerians.
What do calcium channel blockers do to gingival growth?
Although CCBs do not directly affect the underlying alveolar bone, the gingival enlargement may increase accumulation of bacterial biofilm and prevent adequate oral hygiene measures, thus inducing inflammation, periodontitis, bone and tooth loss, and halitosis.
Which drugs cause hyperplasia?
Gingival hyperplasia or gingival overgrowth is a common occurrence in patients taking phenytoin, cyclosporine, or calcium channel blockers.
Which calcium channel blocker most often causes gingival hyperplasia as a side effect?
Among the calcium channel blockers, gingival enlargement is most commonly associated with nifedipine and also with amlodipine, verapamil, nicardipine, nitrendipine, oxodipine, felodipine and diltiazem (15).
How is drug induced gingival hyperplasia treated?
The most effective treatment of drug-related gingival enlargement is withdrawal or substitution of medication. When this treatment approach is taken, it may take from 1 to 8 weeks for resolution of gingival lesions.
How do you manage drug induced gingival hyperplasia?
What can cause gingival hyperplasia?
Gingival hyperplasia can occur as a direct result of inflammation. The inflammation is often caused by plaque buildup on the teeth from food, bacteria, and poor hygiene practices. The inflammation can make the gums tender and red, and it can trigger bleeding.
Is gingival hyperplasia reversible?
Gingival hyperplasia can be resolved by improving oral hygiene habits. In more severe cases, surgical treatment is necessary.
How do you manage gingival hyperplasia?
Gingival Hyperplasia Treatment and Care
- Clean between your teeth carefully once a day, using floss, a flossing device, or an interdental brush.
- Brush your teeth twice a day gently using a soft-bristled toothbrush.
- Rinse using mouthwash or an antiseptic mouthrinse.
Is drug induced gingival hyperplasia reversible?
Drug-induced gingival enlargement has a good prognosis and is generally reversible on stopping or substituting the offending drug.
Is verapamil still used?
Verapamil is used alone or together with other medicines to treat heart rhythm problems, severe chest pain (angina), or high blood pressure (hypertension).
Does verapamil cause swelling?
Many people using this medication do not have serious side effects. Tell your doctor immediately if any of these unlikely but serious side effects occur: swelling ankles/feet, shortness of breath, unusual tiredness, unexplained/sudden weight gain, severe dizziness, fainting, very slow heartbeat.
Can certain medications cause gingivitis?
One class of drugs known to cause gingival hyperplasia is calcium channel blockers. These drugs treat migraine headaches, regulate mood, and relieve panic attacks. Other drugs that can cause gingival hyperplasia are: amlodipine (Norvasc)
What is gingival hyperplasia (gingiva enlargement)?
Gingival hyperplasia, also known as gingival enlargement, is a swelling of the gum tissue (gingiva). Hyperplasia specifically means an increase in the number of cells in the gum tissue.
What is verapamil HCl?
Verapamil hydrochloride (Verapamil HCl) is a calcium ion influx inhibitor (slow-channel blocker or calcium ion antagonist) available for oral administration in film-coated tablets containing 80 mg of Verapamil hydrochloride. The structural formula of Verapamil HCl is:
Do nifedipine and diltiazem cause gingival hyperplasia?
A small study of 89 patients undertaken at the Westside Veterans Administration Medical Center, Chicago seems to indicate that nifedipine and diltiazem do indeed cause gingival hyperplasia.
Can calcium channel blockers cause gingival hyperplasia?
Several case reports in the dental literature suggest that patients treated with the calcium channel blockers manifest gingival hyperplasia similar to that seen in patients taking phenytoin (Dilantin, Parke-Davis).